Montana, 2014

Hail and Damaging Winds in Montana, July 22, 2014

July 22, 2014 · NWS BYZ · 27 events in 7 counties and zones

A strong upper level disturbance moved across Southeast Montana during the late afternoon and early evening hours of the 22nd. Strong vertical shear along with moderate buoyancy resulted in severe thunderstorms, a few of which were supercells, across portions of the Billings Forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong upper level disturbance moved across Southeast Montana during the late afternoon and early evening hours of the 22nd. Strong vertical shear along with moderate buoyancy resulted in severe thunderstorms, a few of which were supercells, across portions of the Billings Forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 22, 9:24 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 9:24 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1024 AM MDT TUE JUL 22 2014

.UPDATE...
THE MAIN UPDATE TO THE FORECAST THIS MORNING WAS TO SLOW DOWN THE
PROGRESSION OF THE SHORTWAVE ACROSS THE FORECAST AREA...TO HOLD
POPS IN ACROSS CENTRAL ZONES INTO THIS EVENING. THE BEST THREAT OF
SEVERE WEATHER REMAINS OVER FAR SOUTHEAST MONTANA...BASICALLY FROM
MILES CITY TO BROADUS AND EAST. LATEST HIGH RESOLUTION MODELS WANT
TO KEEP THE MAIN SEVERE THREAT SOUTH INTO NORTH EAST WYOMING AND
WESTERN SOUTH DAKOTA...BUT WANT TO CLIP OUR AREA WITH SOME STORMS.
FORECAST THINKING IS THAT THESE MODELS ARE DISPLACING THE
CONVECTION TOO FAR SOUTH THIS AFTERNOON...AND THAT THE GOING
FORECAST REMAINS ON TRACK. FOR LOCATIONS FARTHER WEST...MODELS
HAVE TRENDED SLOWER ON THE TIMING OF THE WEAK SHORTWAVE...AND THUS
GIVE A BETTER CHANCE FOR AN ISOLATED STRONG STORM SOMEWHERE AROUND BILLINGS
TO ROUNDUP AROUND 00Z TO 02Z AND TRACKING EASTWARD FROM THERE.
THUS HAVE KEPT AN ISOLATED POP FOR CENTRAL ZONES THROUGH
03Z...TRENDING DOWN THEREAFTER.

CHURCH

&&

.SHORT TERM...VALID FOR TDY AND WED...

WEAK SHORTWAVE ENERGY CONTINUES TO LIFT THRU A RELATIVELY MOIST
AND UNSTABLE WSW FLOW ALOFT...AND PER LATEST RAP H5 ANALYSIS OUR
HEIGHTS HAVE NOT YET BEGUN TO RISE. AT 2 AM THERE EXISTS A FEW
LIGHT SHOWERS IN OUR CWA BUT THERE IS MORE UPSTREAM FROM SOUTH
CENTRAL MT TO NORTHERN NV. HEIGHT RISES WILL COMMENCE LATER TODAY
BUT IN THE MEANTIME AREAS OF PV INTERACTING WITH PWATS ON THE
ORDER OF AN INCH SHOULD BE ENOUGH FOR ISOLD SHOWERS/TSTMS ACROSS
MUCH OF THE AREA TODAY...AND CANNOT DISCOUNT SOME AFTN DEVELOPMENT
AS MID LEVEL CAP WILL BE SLOW TO DEVELOP. FEEL THAT BY LATE AFTN
OR EARLY EVENING THE PV WILL HAVE LIFTED NORTH AND MOST SHOWER
ACTIVITY WILL END. TEMPS TODAY WILL BE CLOSE TO NORMAL WITH HIGHS
IN THE MID 80S TO LOWER 90S.

MOST IMPORTANT ISSUE TO ADDRESS TODAY EXISTS IN OUR EAST. SLOWER
ONSET OF HEIGHT RISES WILL RESULT IN A SLIGHT RISK OF SEVERE
STORMS FROM MILES CITY TO BROADUS EAST. ASCENT WILL COME IN THE
FORM OF WEAK SHORTWAVE ENERGY ALONG A MID LEVEL WARM FRONT...AND
A LOW LEVEL JET BY EVENING...WITH 1000+ J/KG OF CAPE AND 0-6KM
BULK SHEAR ON THE ORDER OF 50 KTS. HAIL AND TO A LESSER DEGREE
WIND WILL BE THE PRIMARY THREATS. LOW LEVEL SOUTHEASTERLY FLOW
WILL KEEP THE HIGH PWAT AIR IN PLACE...SO HEAVY RAIN IS ALSO A
POSSIBILITY. WILL HIGHLIGHT THE RISK FOR SEVERE WEATHER FOR THIS
AFTN AND EARLY EVENING IN OUR EAST IN THE HWO/GRAPHIC.

RIDGE WILL STRENGTHEN CONSIDERABLY TONIGHT AND WEDNESDAY WITH
HEIGHTS EXPECTED TO CLIMB INTO THE 590S...CORRESPONDING WITH 700MB
TEMPS TO NEAR +16C. THIS TONGUE OF VERY WARM MID LEVEL AIR AND
LACK OF SIGNIFICANT FORCING WILL LIMIT OUR CONVECTIVE POTENTIAL
CONSIDERABLY. INSTABILITY AND SHEAR PROFILES WILL BE IMPRESSIVE
CLOSE TO THE DAKOTAS BORDER ON WEDNESDAY WITH STRONG SELY SFC
FLOW DEVELOPING...SO IF A STORM IS ABLE TO DEVELOP IT WILL HAVE A
VERY FAVORABLE ENVIRONMENT TO WORK WITH. WILL KEEP WITH ISOLD
TSTMS MENTIONED IN OUR EAST. OUR CENTRAL AND WEST PARTS WILL BE
MUCH DRIER WITH DEEPER MIXING. HAVE REMOVED MENTION OF TSTMS FOR
MOST OF THIS AREA BUT KEPT ISOLD POPS IN OUR NW...CLOSER TO COOLER
MID LEVEL TEMPS AND SHORTWAVE ENERGY IN WESTERN MT. COULD SEE SOME
RIDGE RUNNER CONVECTION ACROSS NORTHERN MT WEDNESDAY NIGHT...BUT
FEEL THIS WILL STAY NORTH OF OUR CWA.

AS FOR TEMPERATURES...WEDNESDAY SHOULD BE THE WARMEST DAY YET OF
2014 FOR MOST OF OUR CWA. GIVEN THE 700MB TEMPS EXPECTED WE SHOULD
SEE SOME AREAS REACH THE 100 DEGREE MARK...PERHAPS BILLINGS. HAVE
RAISED TEMPS A FEW DEGREES BOTH WEDNESDAY AND WEDNESDAY NIGHT.
THE RECORD HIGH OF 101F MAY BE APPROACHED AT LIVINGSTON...
ESPECIALLY IF SW WINDS MIX OUT. RECORDS AT BILLINGS...MILES CITY
AND SHERIDAN APPEAR TOO HIGH TO BE REACHED ON WEDNESDAY.

OF COURSE...THE HOT WEATHER WILL CONTINUE TO WORK ON OUR DRYING
FUELS...SETTING THE STAGE FOR A POTENTIALLY CRITICAL FIRE WEATHER
DAY BY THURSDAY.

JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

THURSDAY STILL SHAPING UP FOR A POSSIBLE CRITICAL FIRE WEATHER DAY
AS A DEEP TROUGH AND ASSOCIATED CLOSED LOW ALOFT CRASH THROUGH THE
HIGH PRESSURE RIDGE THAT WILL BE OVER THE AREA. MODELS CONSISTENCY
REMAINS VERY GOOD WITH CONFIDENCE CONTINUING TO INCREASE WITH THIS
SYSTEM. 850 MB TEMPERATURES ARE EXPECTED TO RANGE FROM +28C TO 30C
ACROSS THE FORECAST AREA. STRONG COMPRESSIONAL HEATING WILL TAKE
PLACE AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH DURING THE LATE
AFTERNOON HOURS. GFS SOUNDINGS CONTINUE TO INDICATE MIXING UP TO
NEAR 500 MB. THIS WILL CAUSE TEMPERATURES OVER THE CENTRAL AND
EASTERN ZONES TO CLIMB TO NEAR 100 DEGREES AT A FEW LOCATIONS.
GUSTY WINDS DEVELOPING WITH THE FRONTAL PASSAGE AND THIS COMBINED
WITH HUMIDITIES IN THE TEENS...WILL CREATE DANGEROUS FIRE WEATHER
CONDITIONS. ZONAL FLOW SETTING UP FRIDAY FOR DRY AND COOLER
WEATHER. DRY WEATHER AND NEAR TO SLIGHTLY ABOVE SEASONAL
TEMPERATURES WILL CONTINUE THROUGH EARLY NEXT WEEK AS ANOTHER
RIDGE OF HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS. RICHMOND

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
AREA TODAY AND THIS EVENING...MAINLY BETWEEN 21 AND 03 UTC. SOME
RISK OF MVFR OR LOCAL/BRIEF IFR CONDITIONS EXISTS WITH ANY STORM
THAT DOES DEVELOP...AND THERE IS A THREAT OF SEVERE THUNDERSTORM
ACTIVITY WITH LARGE HAIL AND DAMAGING WINDS...MAINLY OVER SOUTH-
EASTERN MT. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 090 063/098 066/098 057/085 057/085 058/087 059/090
    2/T 21/U    11/N    11/U    11/U    11/U    11/U
LVM 090 055/099 056/091 049/083 049/083 049/088 051/090
    2/T 21/B    11/N    10/U    01/U    11/U    11/U
HDN 092 059/100 062/101 057/086 056/086 057/088 058/091
    2/T 21/U    11/G    11/U    11/U    11/U    11/U
MLS 090 065/098 067/097 059/085 058/085 059/086 059/088
    3/T 32/T    21/U    11/U    11/N    11/U    11/U
4BQ 090 061/098 064/100 058/085 058/085 058/085 058/088
    3/T 32/T    21/U    11/U    11/U    11/U    11/U
BHK 086 060/091 062/096 057/083 053/083 054/083 054/084
    4/T 32/T    22/T    21/U    11/N    11/U    11/U
SHR 090 057/098 059/098 053/084 053/084 053/085 054/087
    2/T 21/U    11/U    11/U    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 22, 9:13 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1013 AM MDT TUE JUL 22 2014

MTZ028>042-056>058-063>068-WYZ098-099-231615-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1013 AM MDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A MILES CITY
TO BROADUS LINE THIS AFTERNOON AND EVENING. LARGE HAIL...STRONG
WINDS AND HEAVY RAINFALL ARE THE MAIN THREATS. WEST OF THIS
LINE...AN ISOLATED STRONG THUNDERSTORM IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FIRE WEATHER CONCERNS WILL INCREASE ON THURSDAY. WEDNESDAY WILL
BE HOT AND DRY WITH HIGH TEMPERATURES APPROACHING 100 DEGREES...
FURTHER DRYING OUT FUELS ACROSS THE AREA. A STRONG COLD FRONT
WILL MOVE ACROSS THE REGION THURSDAY AFTERNOON. THE COMBINATION
OF HOT TEMPERATURES...GUSTY WINDS AND LOW HUMIDITY WILL INCREASE
THE FIRE WEATHER DANGER ON THURSDAY. BE ALERT TO THE INCREASING
FIRE DANGER AND TAKE ACTIONS TO MITIGATE THE CHANCE OF STARTING A
FIRE. AN ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORM
THREAT IS ALSO POSSIBLE THURSDAY AFTERNOON AND EVENING WITH THE
FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 22, 12:20 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
120 PM MDT TUE JUL 22 2014

MTZ031-222000-
NORTHERN ROSEBUD MT-
120 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF HILLSIDE...OR 36 MILES NORTH OF FORSYTH...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK SPRINGS AND ANGELA.

LAT...LON 4684 10672 4684 10609 4683 10612 4667 10613
      4669 10676 4686 10675
TIME...MOT...LOC 1919Z 259DEG 15KT 4680 10663

CJS
Special weather statement, Jul 22, 1:13 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
213 PM MDT TUE JUL 22 2014

MTZ031-032-222045-
CUSTER MT-NORTHERN ROSEBUD MT-
213 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HILLSIDE...OR 37 MILES NORTHWEST OF MILES CITY...MOVING NORTHEAST AT
20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4683 10585 4672 10636 4673 10641 4683 10651
      4684 10649 4685 10638 4685 10609 4686 10608
      4686 10583
TIME...MOT...LOC 2012Z 231DEG 21KT 4682 10637

TESAR

The radar

The Glasgow radar (KGGW), 160 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Rosebud

When
July 22, 1:35 PM MST
Where
Rosebud County, 2.07 mi S of Rock Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
46.790, -106.250

Hail, Fallon

When
July 22, 2:50 PM MST
Where
Fallon County, 79.98 mi WNW of Westmore
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
46.790, -106.250

Hail, Fallon

When
July 22, 2:55 PM MST
Where
Fallon County, 0.84 mi SW of Baker Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.360, -104.260

Hail, Fallon

When
July 22, 3:15 PM MST
Where
Fallon County, 1.74 mi SSE of Cabin Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
46.599, -104.401

Hail, Carter

When
July 22, 3:20 PM MST
Where
Carter County, 6.84 mi E of Piniele
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
45.310, -104.810

Hail, Fallon

When
July 22, 3:27 PM MST
Where
Fallon County, 3.8 mi W of Ollie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.580, -104.160

Thunderstorm Wind, Fallon

When
July 22, 3:41 PM MST
Where
Fallon County, 9.03 mi SW of Westmore
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.390, -104.780

A large water tank was torn out and thrown into a field. In addition, numerous tree limbs were down.

Thunderstorm Wind, Fallon

When
July 22, 3:45 PM MST
Where
Fallon County, 7.09 mi WSW of Westmore
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.420, -104.760

Thunderstorm Wind, Fallon

When
July 22, 3:50 PM MST
Where
Fallon County, 4.48 mi SW of Westmore
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.420, -104.690

A roof was blown off an old trailer house. Windows were blown out and holes were in the siding from wind-driven hail. Trees were also blown down with some branches stuck into the side of the house. In addition, a horse trailer rolled 50 to 70 yards.

Thunderstorm Wind, Fallon

When
July 22, 4:05 PM MST
Where
Fallon County, 2.07 mi S of Plevna
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.390, -104.520

Thunderstorm Wind, Fallon

When
July 22, 4:18 PM MST
Where
Fallon County, 8.51 mi SSW of Willard
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
46.090, -104.450

Hail, Fallon

When
July 22, 4:20 PM MST
Where
Fallon County, 8.51 mi SSW of Willard
Measured
2 in hail
Reported by
Public
Coordinates
46.090, -104.450

Large hail resulted in severe damage to house and car windows, as well as an RV. Trees were stripped of leaves and some crops were destroyed.

Thunderstorm Wind, Sweet Grass

When
July 22, 4:25 PM MST
Where
Sweet Grass County, 7.74 mi S of Mc Leod
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.560, -110.090

Four to five large Cottonwood trees were downed.

Thunderstorm Wind, Carter

When
July 22, 4:30 PM MST
Where
Carter County, 2.07 mi ESE of Alzada
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.010, -104.380

Carter County dispatch reported an RV and another vehicle were blown off Highway 212 between mile markers 138 and 139.

Hail, Carter

When
July 22, 4:35 PM MST
Where
Carter County, 3.2 mi ENE of Mill Iron
Measured
2 in hail
Reported by
COOP Observer
Coordinates
45.870, -104.160

Hail, Carter

When
July 22, 4:40 PM MST
Where
Carter County, 7.05 mi ENE of Mill Iron
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.880, -104.080

Tennis ball size hail took out all north-facing windows of a home and caused significant roof and siding damage. The hail also destroyed car windows.

Thunderstorm Wind, Stillwater

When
July 22, 4:57 PM MST
Where
Stillwater County, 0.48 mi E of Aosarokee
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.520, -109.440

Power lines and trees were down in portions of Absarokee.

Thunderstorm Wind, Stillwater

When
July 22, 5:11 PM MST
Where
Stillwater County, 0.69 mi N of Columbus
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.640, -109.250

There were numerous reports of trees down on houses, power lines and across roads in the town of Columbus.

Thunderstorm Wind, Stillwater

When
July 22, 5:20 PM MST
Where
Stillwater County, 126.49 mi SSE of Dean
Measured
51 kt (59 mph) measured gust
Reported by
CoCoRaHS
Coordinates
43.620, -109.100

Thunderstorm Wind, Stillwater

When
July 22, 5:32 PM MST
Where
Stillwater County, Park City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.630, -108.920

There were a couple of reports of trees down in Park City. A homeowner had a tree down on their house. Another tree took a power line down across the roadway.

Thunderstorm Wind, Stillwater

When
July 22, 5:45 PM MST
Where
Stillwater County, 1.38 mi N of Park City
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.650, -108.920

Thunderstorm Wind, Yellowstone

When
July 22, 5:58 PM MST
Where
Yellowstone County, 5.06 mi SW of Lockwood
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.720, -108.490

Thunderstorm Wind, Yellowstone

When
July 22, 6:03 PM MST
Where
Yellowstone County, 3.96 mi SSW of (Bil)logan Arpt Bill
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
45.750, -108.570

Thunderstorm Wind, Yellowstone

When
July 22, 6:15 PM MST
Where
Yellowstone County, 3.75 mi SSE of Lockwood
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.730, -108.400

Thunderstorm Wind, Big Horn

When
July 22, 6:40 PM MST
Where
Big Horn County, 0.69 mi N of Ft Smith
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.310, -107.930

Thunderstorm Wind, Big Horn

When
July 22, 7:20 PM MST
Where
Big Horn County, 1.62 mi WSW of Wyola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.120, -107.410

Quite a few Cottonwood tree branches were downed.

Thunderstorm Wind, Big Horn

When
July 22, 7:53 PM MST
Where
Big Horn County, 6.93 mi N of Decker
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.100, -106.790

A pick up camper's hatch roof was ripped off during the storm. Winds were estimated at 65 to 80 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528069, 528072, 528075, 528952, 528077, 528080, 528953, 528954, 528955, 528956, 528957, 528958, 528959, 528960, 528961, 528962, 528963, 528964, 528965, 528969, 528970, 529333, 529334, 529335, 529336, 529337, 529338.